Georgia, 2016

Hail and Damaging Winds in Georgia, May 11, 2016

May 11, 2016 · NWS FFC · 4 events in 2 counties and zones

A cold front settled into North Georgia during the afternoon resulting in scattered strong thunderstorms with isolated severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A cold front settled into North Georgia during the afternoon resulting in scattered strong thunderstorms with isolated severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 11, 12:27 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, May 11, 12:27 PM EST, 1 hour 43 minutes before
Area Forecast Discussion
NATIONAL WEATHER SERVICE Peachtree City GA
127 PM EDT WED MAY 11 2016

.PREV DISCUSSION... /issued /

UPDATE...

The latest regional surface analysis shows high pressure in
control from the sandhills of the Carolinas through central and
south Georgia. On the north side of this feature, a moist
southwest flow will prime the environment for approaching
shortwave later today. Trajectory of this feature looks to be more
toward the east than south with time taking it over the Carolinas
but certainly enough momentum in our area it appears to warrant
chance pops late this afternoon.

Southern extent of pop axis remains in question with some of the
short term hi-res guidance taking a broken line well south of I20.
Others are less aggressive and for now will limit to slight chance
but bring pop/no pop zone further south with this update. Given
instability expected, there certainly could be some strong storms
but these will be confined to the far northern tier of the
forecast area.

Deese

PREV DISCUSSION... /issued /

PREV DISCUSSION... /ISSUED 358 AM EDT WED MAY 11 2016/

SHORT TERM /TODAY THROUGH THURSDAY/...
CURRENT MOSAIC RADAR LOOP SHOWS A LINE OF SHOWERS AND
THUNDERSTORMS MOVING SE ACROSS KY AND TN THIS MORNING. THIS LINE
IS EXPECTED TO MOVE INTO N GA JUST BEFORE DAYBREAK...BUT ALL OF
OUR MODELS ARE SHOWING IT WEAKENING AND DISSIPATING BEFORE IT
REACHES OUR AREA. THIS LINE IS ASSOCIATED WITH THE WEAKENING
FRONTAL SYSTEM TO OUR NORTH AND WEST THAT WILL CONTINUE TO ROTATE
AROUND THE HIGH PRESSURE RIDGE THAT IS NOSING INTO THE
SOUTHEASTERN U.S. FROM THE CAROLINA/GEORGIA COAST. THIS FRONTAL
SYSTEM WILL CONTINUE TO BRING INCREASED SHRA/TSRA CHANCES MAINLY
TO NORTH GA THIS AFTERNOON AND TONIGHT...BUT WITH WEAK
INSTABILITIES NOT EXPECTING ANY SEVERE STORMS. FOR NOW ONLY
LOOKING AT A 20 TO 30 PERCENT CHANCE OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. NORTH AND CENTRAL GA ARE CURRENTLY
UNDER A GENERAL THUNDERSTORM OUTLOOK FROM SPC TODAY AND THU. TEMPS
WILL BE MAINLY IN THE 80S ACROSS THE AREA THROUGH THE SHORT TERM
WITH LOWS IN THE 60S.

01

LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
ALTHOUGH THE GFS IS SLIGHTLY FASTER THAN THE ECMWF... BOTH MODELS
PUSH A COLD FRONT INTO NORTH GA THURSDAY EVENING... THEN ACROSS
THE REST OF THE FORECAST AREA THURSDAY NIGHT AND FRIDAY. EXPECTING
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF
THE FRONT... WITH THE GREATEST STORM THREAT PUSHING INTO NORTH GA
THURSDAY EVENING. ALTHOUGH NOT EXPECTING ANYTHING WIDESPREAD...
IT APPEARS 25-35KTS OF DEEP LAYER SHEAR AND 500-1000 J/KG OF
MUCAPE COULD SUPPORT A FEW STRONG TO POSSIBLY SEVERE STORMS ALONG
AND JUST AHEAD OF THE FRONT. SPC HAS PLACED MAINLY NORTH GA IN A
MARGINAL RISK AREA FOR THURSDAY NIGHT... THEN ACROSS CENTRAL AND
SOUTH GA ON FRIDAY. THIS SYSTEM EXITS THE REGION BY FRIDAY EVENING
WITH A MUCH DRIER AND MORE STABLE AIR MASS SETTLING INTO THE AREA
FOR THE WEEKEND. HIGH PRESSURE WILL BREAK DOWN ON MONDAY AND A
SERIES OF UPPER DISTURBANCES WILL BRING A CHANCE OF SHOWERS AND
SLIGHT CHANCE OF THUNDERSTORMS BACK TO THE AREA BY TUESDAY.

OTHERWISE... BEHIND FRIDAYS COLD FRONT... A COOL NORTHWEST FLOW
WILL BRING NEAR NORMAL TEMPERATURES TO THE AREA FOR THE WEEKEND.
THEN A DEVELOPING SOUTHERLY FLOW BY MONDAY WILL BRING A WARMING
TREND FOR THE FIRST OF NEXT WEEK. 39

&&

.AVIATION...
18Z UPDATE...

As upper level system moves into portions of far north GA,
beginning to see some SHRA and TSRA in these areas. Further south,
closer to the ATL terminals, much more isolated activity and have
chosen to handle with VCSH. Otherwise, a VFR forecast in store
with only an approaching frontal system to be concerned with on
Thursday. Looks like main effects will be late requiring only ATL
to have a PROB30 at this time.

//ATL CONFIDENCE...18Z UPDATE...
Medium on TSRA chances.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          87  65  89  65 /  30  30  30  40
Atlanta         85  67  86  66 /  20  30  30  50
Blairsville     80  60  82  60 /  40  20  50  50
Cartersville    85  63  86  63 /  30  30  40  50
Columbus        87  66  89  67 /   5   5  30  40
Gainesville     83  66  86  65 /  30  30  30  50
Macon           89  64  90  67 /  10  10  30  30
Rome            85  62  86  62 /  20  20  40  50
Peachtree City  86  62  86  63 /  20  20  30  40
Vidalia         88  66  90  68 /  20  30  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deese
LONG TERM....31
AVIATION...Deese
Hazardous weather outlook, May 11, 1:28 PM EST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
228 PM EDT WED MAY 11 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121830-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
228 PM EDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP NORTH
OF THE INTERSTATE 20 CORRIDOR THIS AFTERNOON AND INTO THE EVENING
HOURS. STRONG TO EVEN ISOLATED SEVERE STORMS WILL BE
POSSIBLE...ESPECIALLY ACROSS THE FAR NORTHEAST TIER OF THE
FORECAST AREA WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY
THREATS.

WEATHER HAZARDS EXPECTED...
DAMAGING WINDS...LARGE HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY... THEN
AGAIN MONDAY AND TUESDAY. A FEW STORMS THURSDAY NIGHT AND FRIDAY
COULD BE STRONG WITH GUSTY WINDS... SMALL HAIL AND FREQUENT
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, May 11, 1:18 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
218 PM EDT WED MAY 11 2016

GAZ016-111845-
WHITE GA-
218 PM EDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WHITE COUNTY UNTIL 245 PM
EDT...

AT 217 PM EDT...A STRONG THUNDERSTORM WAS NEAR HELEN...OR 7 MILES
NORTHWEST OF CLARKESVILLE...MOVING EAST AT 20 MPH.

  HAZARD...UP TO 40 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
           GROUND LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
CLEVELAND...HELEN...UNICOI STATE PARK...SAUTEE...LEAF...ROBERTSTOWN...ANNA
RUBY FALLS AND BATESVILLE.

LAT...LON 3474 8362 3473 8362 3472 8364 3469 8364
      3465 8366 3462 8364 3460 8364 3456 8363
      3455 8362 3460 8377 3476 8373
TIME...MOT...LOC 1817Z 285DEG 18KT 3466 8363

The radar

The Greer radar (KGSP), 137 km away, was scanning. The volume nearest the first event began at 19:07 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, White

When
May 11, 2:10 PM EST to 2:30 PM EST
Where
White County, 0.61 mi WNW of Eastburn
Measured
1 in hail
Reported by
Public
Coordinates
34.603, -83.680

The public reported quarter size hail lasting 20 minutes near Stovall Road east of Cleveland.

Thunderstorm Wind, White

When
May 11, 2:11 PM EST to 2:21 PM EST
Where
White County, 0.76 mi ESE of Eastburn
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.597, -83.657

The White County Emergency Manager reported a tree blown down at the intersection of Dean Mountain Road and Mickey Mouse Drive.

Hail, White

When
May 11, 2:12 PM EST to 2:22 PM EST
Where
White County, 1.92 mi E of Leaf
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.575, -83.637

The White County Emergency Manager reported nickel size hail near the Habersham County line along Highway 115.

Thunderstorm Wind, Gordon

When
May 11, 2:30 PM EST to 2:40 PM EST
Where
Gordon County, 0.77 mi SSW of Damascus
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
34.539, -84.933

A farm supply company on North Industrial Boulevard N.E. reported a 20 foot by 20 foot shed destroyed by winds and pea size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634241, 634243, 634242, 634244.